Thunderstorm Wind, Raleigh
- When
- September 18, 5:35 PM EST
- Where
- Raleigh County, 5 mi E of Daniels
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.733, -81.050
2 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 18, 2:00 PM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT THU SEP 18 2002 ********************************************************************* 300 PM EDT THU SEP 18 2002 ...TONIGHT THROUGH THURSDAY NIGHT... PLENTY OF MOISTURE OVER THE REGION BUT MODELS HAVING DIFFICULTY WITH TIMING OF SMALL WAVES THAT SERVE AS KICKERS. WILL CONTINUE WITH SMALL POPS TONIGHT AND THURSDAY. DUE TO UNCERTAINTY...WILL KEEP THU NIGHT DRY FOR NOW. MODELS HAVE ALSO BEEN A BIT LOW ON DAYTIME TEMPERATURES...SO WILL GO ABOVE GUIDANCE ON THURSDAY. ...FRIDAY THROUGH WEDNESDAY... MODELS ARE COMING TOGETHER ON THE STRONG COLD FRONT TO MOVE ACROSS OUR REGION. EVEN THOUGH THE ETA IS STILL A BIT SLOWER THAN THE AVN...BOTH MODELS HAVE THE FRONT COMING THROUGH SOMETIME SATURDAY NIGHT. THE EFFECTS OF THE FRONT IN TERMS OF SIGNIFICANT CLOUDS AND RAINFALL WILL BE MAINLY ON SATURDAY INTO SATURDAY EVENING...AND IT LOOKS LIKE A SIGNIFICANT RAINFALL EVENT. AHEAD OF THE FRONT ON THE DAY FRIDAY...IT WILL BE QUITE WARM AND HUMID WITH SCATTERED AFTERNOON THUNDERSTORMS. DRY WEATHER WILL RETURN SUNDAY AND REMAIN WITH US THROUGH TUESDAY OR WEDNESDAY OF NEXT WEEK AS COOL CANADIAN HIGH PRESSURE BUILDS IN. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/RY/JMV ********************************************************************* 1014 AM EDT WED SEP 18 2002 LARGE AREA OF CLEAR SKIES OVER SOUTHERN COUNTIES WILL MOVE NORTHWARD AND FILL IN WITH CUMULUS. SHOULD BE SOME GOOD SUNSHINE BREAKS HOWEVER...SO FEEL PARTLY CLOUDY WOULD BE BETTER WORDING. THIS WILL ALSO ALLOW FOR A BIT WARMER TEMPERATURES FOR THIS AFTERNOON. IMPULSE OVER TN/SOUTHERN KY SHOULD BE EFFECTING SOUTHERN COUNTIES BY LATE THIS AFTERNOON. ********************************************************************* 320 AM EDT WED SEP 18 2002 TODAY AND TONIGHT... MODELS IN GENERAL AGREEMENT WITH PUSHING WARM FRONT THROUGH CWA TODAY. BEST CHANCE FOR RAIN WILL BE WITH THIS FRONT THIS MORNING. PLENTY OF MOISTURE WILL BE AROUND AND WEAK VORT IS EXPECTED TO MOVE THROUGH THIS EVENING. CHC POPS AGAIN SHOULD SUFFICE. TEMPS ARE IN LINE WITH REST OF NDFD CLUSTER AND ONLY MAKE A FEW ADJUSTMENTS HERE AND THERE. THURSDAY THROUGH TUESDAY... OVERALL...FCST VERY SIMILAR TO PREVIOUS PACKAGE. HAVE ADDED TIMING TO PCPN FOR THURSDAY AND FRIDAY. WHILE MODELS CONTINUE TO SHOW MOISTURE COMING INTO THE REGION OVER THE NEXT SEVERAL DAYS...A FOCUSING MECHANISM IS LACKING AFTER A SHORTWAVE PASSES EARLY THURSDAY MORNING. OTHER THAN DAYTIME HEATING...HAVING A HARD TIME SEEING MUCH PCPN UNTIL FRONT ARRIVES LATE FRI NIGHT THROUGH MID AFTERNOON SATURDAY. ALSO HAVE THINNED CLOUDS A LITTLE MAINLY DURING THE NIGHT TIME HOURS...EXPECT SLIGHTLY WARMER MAXES BOTH THURS AND FRI. HAVE GONE TOWARD WARMER AVN NUMBERS AS NGM SEEMS TO CLOUDY AND WET. AVN AND ETA BOTH SHOW A WEAKENING INITIAL FRONT STALLING TO THE WEST OF THE AREA FRI NIGHT. THIS WILL LEAVE PLENTIFUL MOISTURE FOR THE NRN STREAM COLD FRONT TO USE ON SAT. THIS MAY ALLOW FOR A LONGER PCPN PERIOD FRI NIGHT. MAY NEED HIGHER POPS...WILL LEAVE FOR DAY SHIFT TO COORDINATE. OTHERWISE..HIGH PRESSURE MOVES IN FOR THE REST OF THE WEEKEND. THIS PART OF THE FCST IS UNCHANGED.
OHZ083-086-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 606 PM EDT WED SEP 18 2002 AS OF 6 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A HEAVY THUNDERSTORM MOVING NORTHEAST ACROSS GALLIA COUNTY...AND ANOTHER STRONG THUNDERSTORM MOVING NORTHEAST ACROSS JACKSON COUNTY. THE GALLIA COUNTY STORM HAD BEEN PARTICULARLY STRONG AND PERSISTENT. HEAVY RAINFALL...ALONG WITH STRONG GUSTY WINDS...AND PERHAPS SMALL HAIL WILL ACCOMPANY THESE STORMS. RAINFALL COULD EXCEED ONE INCH WITHIN ONE HOUR. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. .END/TRM
OHZ085-WVZ008-182315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 616 PM EDT WED SEP 18 2002 AS OF 610 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A HEAVY THUNDERSTORM MOVING NORTHEAST ACROSS NORTHERN JACKSON COUNTY...CLOSE TO THE OHIO RIVER. HEAVY RAINFALL...ALONG WITH STRONG GUSTY WINDS...AND PERHAPS SMALL HAIL WILL ACCOMPANY THIS STORM. RAINFALL COULD EXCEED ONE INCH WITHIN ONE HOUR. THE STORM WILL MOVE ACROSS THE RAVENSWOOD AREA AS IT MOVES THROUGH NORTHERN JACKSON COUNTY...AND MAY ALSO AFFECT EXTREME EASTERN MEIGS COUNTY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. .END/TRM
The Charleston,WV radar (KRLX), 87 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317918, 5317919, 5317920.